Hail, Pocahontas
- When
- May 26, 2:50 PM EST
- Where
- Pocahontas County, 11 mi SE of Marlinton
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.107, -79.957
Hail completely covered the ground.
Convection fired in the afternoon ahead of a disturbance aloft. The most instability was over the mountainous counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Convection fired in the afternoon ahead of a disturbance aloft. The most instability was over the mountainous counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 1:55 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 255 PM EDT THU MAY 26 2011 .SYNOPSIS... LOW PRESSURE SYSTEM INCREASES THE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. TRANSITION TO A DRIER AND HOTTER PATTERN OVER THE MEMORIAL DAY WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... MODELS GENERALLY AGREE THAT 5H TROUGH WILL OPEN AND SWING TO THE EAST TONIGHT...WITH WEAKENING SFC FRONT SLOWING AS IT CROSSES THE OH VALLEY INTO THE EASTERN MOUNTAINS OF WV. FOR REMAINDER OF THE AFTERNOON...BATCH OF PRECIP OVER EASTERN KY...AND SOUTHEAST OH WILL CONT TO SHIFT NE IN ASSOCIATION WITH MID LEVEL S/W PUSHING OUT AHEAD OF MAIN FRONT. SKIES CLEARED ENOUGH OVER CENTRAL AND EASTERN MTNS TO ALLOW DECENT CU FIELD TO DEVELOP. STEEPER LAPSE RATES AND DECENT SHEAR ENVIRONMENT COULD ALLOW SOME STORMS TO BECOME SEVERE INTO THE EVENING HOURS. FOR THE OVERNIGHT HOURS...EXPECT LINE OF SHOWERS THAT ARE CURRENTLY FORMING UP OVER CENTRAL KY TO MAKE PASSAGE AS ANOTHER QLCS IN A SIMILAR FASHION TO PREVIOUS NIGHTS SYSTEM...ALBEIT IN A MUCH WEAKENED STATE. KEPT HIGHER POPS...WITH A GRADUAL DOWNTREND IN POPS TOWARDS THE MORNING HOURS. GENERALLY USED RAW VALUES FROM CONSENSUS MOS TO POPULATE TEMPS. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... UPPER TROUGH AXIS SHIFTS EAST TAKING THE LAST OF THE RAIN CHANCES WITH IT FOR THE BEGINNING OF THE WEEKEND. 500MB HEIGHTS WILL BEGIN A STRONG RECOVERY IN AN OVERHAUL TO THE LONG WAVE PATTERN THAT WILL BE CHARACTERIZED BY A DIGGING TROUGH OVER THE INTERMOUNTAIN WEST AND A BUILDING RIDGE EAST OF THE MISSISSIPPI. LATEST MODELS RUNS HAVE EASED UP EVER SO SLIGHTLY ON THE 500MB HEIGHTS. STILL LOOKING AT WELL ABOVE NORMAL TEMPERATURES FOR THE SHORT TERM. WILL SEE A WARM FRONT SNEAK IN FROM THE WEST NORTH OF THE AREA ON SUNDAY...AND THE SURFACE FLOW VEERING SOUTHWEST. THIS WILL BE MORE REPRESENTATIVE OF A MID TO LATE SUMMER TYPE PATTERN THAN LATE SPRING. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... WENT WITH CONSENSUS OF THE MODELS...WHICH ALSO GENERALLY FOLLOWS THE HPC THINKING. HIGH PRESSURE...SURFACE AND ALOFT...WILL RESULT IN HOT DAYS MONDAY AND TUESDAY. STILL NOT TOTALLY SURE THAT A FEW AFTERNOON AND EVENINGS STORMS MIGHT NOT DEVELOP. BUT MY CONFIDENCE IS BELOW 20 PERCENT...SO WILL LEAVE OUT FOR NOW. COLD FRONT SHOULD PUSH SOUTHEAST ACROSS THE AREA ON WEDNESDAY. HOWEVER...HIGH PRESSURE ALOFT SHOULD REMAIN IN CONTROL. CONTINUED EARLIER FORECAST TREND OF SLIGHT CHANCE POPS ALONG AND NEAR THE FRONT. ON THURSDAY...MODELS INDICATE NORTHWEST FLOW WILL DEVELOP ALOFT...WITH HIGH PRESSURE BUILDING IN AT THE SURFACE. WOULD NOT BE SURPRISED IF SOME CONVECTION DEVELOPS AND TRIES TO MOVE INTO THE REGION. HOWEVER...CONFIDENCE IS LOW AND WILL LEAVE AREA DRY FOR NOW. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... APPROACHING FRONT BRINING ANOTHER ROUND OF CONVECTION THROUGH THE AFTERNOON AND EVENING HOURS. THUNDERSTORMS WITH GUSTY WINDS WILL OVERSPREAD SITES IN A MAINLY SW TO NORTHEAST FASHION WITH LOCALIZED IFR CONDITIONS. TIMING TIMING/COVERAGE OF STORMS BECOMES TRICKIER WITH TIME AS IT HEAVILY DEPENDS ON MESOSCALE INFLUENCES. FOR THE OVERNIGHT TIME PERIOD...WEAKENING FRONT TO MAKE PASSAGE. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF THUNDERSTORMS COULD VARY. CIGS AND VISBY MAY BE LOWER THAN FCST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H M H H H H H H H H BKW CONSISTENCY H H H H H H H H H M H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... IFR POSSIBLE IN THUNDERSTORMS FRIDAY AFTERNOON/EVENING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC NEAR TERM...KMC SHORT TERM...26 LONG TERM...JSH AVIATION...KMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 202 PM EDT THU MAY 26 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-271815- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON- 202 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ003-004-WVZ008>011-013>020-024>040-046-047-271815- DICKENSON-BUCHANAN-JACKSON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 202 PM EDT THU MAY 26 2011 ...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SOME STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT THU MAY 26 2011
WVZ030>032-039-040-262000-
BARBOUR WV-HARRISON WV-LEWIS WV-TAYLOR WV-UPSHUR WV-
308 PM EDT THU MAY 26 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEWIS...NORTHWESTERN
BARBOUR...NORTHWESTERN UPSHUR...SOUTHEASTERN HARRISON AND TAYLOR
COUNTIES...
AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
WESTON...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR HORNER AROUND 315 PM...LORENTZ AROUND 330
PM...ROSEMONT AROUND 345 PM AND TYGART LAKE STATE PARK AROUND 400 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
86 AND 126.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3881 8045 3882 8048 3883 8047 3886 8053
3886 8054 3889 8060 3936 8022 3929 7994
30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT THU MAY 26 2011
WVZ046-262015-
POCAHONTAS WV-
335 PM EDT THU MAY 26 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN POCAHONTAS COUNTY...
AT 332 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF NEOLA...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR BUCKEYE AROUND 345 PM...MINNEHAHA SPRINGS
AROUND 400 PM AND DUNMORE AROUND 415 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3831 7980 3827 7978 3818 7991 3813 7994
3810 7992 3806 7997 3805 8011 3803 8016
3804 8024 3808 8033 3844 8014 3836 7976
3834 7976
30The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail completely covered the ground.
Trees were blown down across roads.
Several trees were blown down. A few roads were blocked. A downed power line may have started a house fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301554, 301558, 301556, 301559, 301547, 301544, 301545.